Luisa, 60 years of age, is a former worker, married, who leads a very active life. Her history discloses a depressive syndrome about ten years ago and allergic asthma, for which she has been treated for several years with citalopram and beclomethasone/formoterol. In mid-June 2014, due to the onset of coughing and dyspnoea, Luisa consulted a pulmonologist, who diagnosed an acute infectious asthma exacerbation, recommended treatment with azithromycin 500 mg 1 capsule/day for 6 days, and scheduled a control spirometry. The situation appeared to be improving, but just before the middle of August, Luisa complained of nausea, cacosmia, asthenia, dyspepsia and urinary hyperchromia. Being on vacation in the mountains, and not having a physician nearby, Luisa tried to ignore the symptoms. Ten days later, because the respiratory disorder re-appeared, she decided, on her own, to repeat the treatment cycle with azithromycin 1 capsule/day for three-four days, in the belief everything would be resolved. Unfortunately, whilst the respiratory picture improved, the other disorders worsened.
In mid-September the patient, on the advice of the medical practitioner, was subjected to several laboratory tests, which detected an acute hepatitis, for which Luisa was transferred from Emergency Room and admitted as an Internal Medicine inpatient for observation. On admission, her ALT was 830 U/l and AST 376 U/l, total bilirubin was 1.2 mg/dl, whilst her prothrombin time was within normal limits: an abdominal ultrasound disclosed an increase in liver volume, within echo-structural limits, with no focal lesions; a physical examination of the abdomen was negative. During the clinical history taking, Luisa made no reference to familial or other risk factors for viral hepatitis, specifically not travelling, consumption of shellfish, she denied contact with blood or blood products and risky sexual relationships. During recuperation, the markers for viral hepatitis (Hepatitis A, B and C virus) were all found to be negative, and tests for antibodies were all negative; tests for cupraemia and levels of alpha-1-antitrypsin were both negative.
Luisa received i.v. hydration, a light diet and rest, with progressive improvements clinically as well as in her laboratory tests. Once the picture had normalised, the doctors discharged the patient with a diagnosis of “probable azithromycin hepatitis”, and recommended periodic checks of liver function tests, which had by then returned to normal.
Hepatic toxicity of macrolides
Liver damage caused by ingesting a drug is denoted by the acronym DILI (drug-induced liver injury); these represent approximately 6% of all adverse drug reactions, are serious, have recognised risk factors such as female gender, age and pre-existing liver pathology, and are the most frequent cause of drugs losing marketing authorisation or post marketing withdrawals.1-3 In the United States, DILIs are responsible for 1-2% of all hospital admissions, and 13% of the cases of acute liver failure.4 95% of DILI cases are not dose-dependent and are not foreseeable, with idiosyncratic mechanisms, immunoallergic or metabolic.3 Drug induced hepatotoxicity is well-described in the literature and is most often associated with anticonvulsants, NSAIDs and antimicrobials; in the United States, the latter are responsible for 45% of DILIs, with an estimated frequency equal to 1-10/100,000 prescriptions.5
Macrolides are amongst the most frequently used antibiotics. Azithromycin, a semi-synthetic macrolide derived from erythromycin, is used most often, because it offers various advantages: a wide spectrum of action, rapid absorption when administered orally, administration once a day and good tolerability, with adverse effects in fewer than 5% of cases. This antibiotic is metabolised in the liver, where it reaches concentrations that are 25-200 times higher than in the serum.1,2,6
One of the advantages of azithromycin, its long half-life, becomes a risk factor for adverse events, because the drug remains in the circulation for a long time.
In the literature, a few cases of hepato-toxicity induced by azithromycin have been reported, with variable clinical characteristics (from an asymptomatic increase in serum transaminase levels to acute fulminant hepatitis) and differing histological pictures (hepatocellular damage, cholestatic or mixed). The courses and outcomes of 18 cases of hepatic injury caused by azithromycin have recently been described (13 cases of monotherapy, 5 cases as part of a polytherapy).1 In all of these cases, the drug had been taken orally to treat an acute infection of the upper airways, and the hepatic damage became clinically evident between 1-3 weeks after starting the antibiotic therapy. Typical symptoms were fatigue, nausea, abdominal pain, followed by the appearance of pruritus and jaundice. Of these 18 patients, 8 had been restitutio ad integrum within 2-5 weeks, 4 had shown a chronic progression of damage characterised by the persistence of jaundice and pruritus, and histologically a ductopenia. Two patients presented acute liver failure resulting in the death of one and liver transplantation for the other. Four patients were ultimately “lost’’ to follow-up. The absence of pre-existing liver disease and the temporal correlation between starting the treatment and the clinical presentation of the patient were, in all cases, the basis for raising the suspicion of a DILI, and resulted in the suspension of the drug responsible. It is worth remembering the potential seriousness of hepatic damage induced by azithromycin, and the need to investigate pre-existing liver disorders before prescribing this drug, which is widely used.
Francesca Rapagna1, Maria Vittoria Davì2, Serena Commissati2, Sibilla Opri1
University of Verona, Department of Public Health and Community Medicine, Pharmacology Section1, Internal Medicine DdU, AOUI Verona2
- Clin Gastroenterol and Hepatol 2015;13:369-76. CDI
- Am J Med 2005; 2:1438-9. CDI NS
- Reazioni avverse ai farmaci, Cortina Editore 2009, pag. 143-60.
- Indian J Pharmacol 2011;43:736-37. CDI
- Am J Health-Syst Pharm 2010;67:810-4. CDI
- Dig Dis Sci 2002;47:2186-8.